Alert archive / Idaho / Red Flag Warnings in 2022
Red Flag Warning 9, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Jul 27, 2022, 12:49 PM MDT for 14 counties in Idaho. It took effect at Jul 28, 2022, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2022, 12:49 PM MDT (18:49 UTC)
- In effect from
- Jul 28, 2022, 12:00 PM MDT
- Expired
- Jul 28, 2022, 9:11 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bear Lake County, ID, Blaine County, ID, Boise County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Custer County, ID, Franklin County, ID, Idaho County, ID, Lemhi County, ID, Oneida County, ID, Power County, ID, Valley County, ID
The radar
The Pocatello radar (KSFX), 66 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 6.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3125 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- -84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
316 WWUS85 KPIH 271849 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 1249 PM MDT Wed Jul 27 2022 ...RED FLAG WARNING IN EFFECT FROM NOON THURSDAY TO MIDNIGHT MDT THURSDAY NIGHT FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 413, 422, 475, AND 476... IDZ422-475-476-281200- /O.UPG.KPIH.FW.A.0003.220728T1800Z-220729T0600Z/ /O.NEW.KPIH.FW.W.0009.220728T1800Z-220729T0600Z/ Sawtooth Range/Northern Sawtooth NF- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 1249 PM MDT Wed Jul 27 2022 ...RED FLAG WARNING IN EFFECT FROM NOON THURSDAY TO MIDNIGHT MDT THURSDAY NIGHT FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 422, 475, AND 476... The National Weather Service in Pocatello has issued a Red Flag Warning for scattered thunderstorms, which is in effect from noon Thursday to midnight MDT Thursday night. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern Sawtooth NF, Fire Weather Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * IMPACTS...Scattered thunderstorms will develop over the central mountains Thursday afternoon and evening. A mix of wet and dry storms is expected, with some storms potentially producing between a tenth and quarter inch of rain, especially over Zones 422 and 476. * OUTFLOW WINDS...Gusts over 35 mph are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ413-281200- /O.UPG.KPIH.FW.A.0003.220728T1800Z-220729T0600Z/ /O.NEW.KPIH.FW.W.0009.220728T1800Z-220729T0600Z/ Caribou Range/Caribou NF- 1249 PM MDT Wed Jul 27 2022 ...RED FLAG WARNING IN EFFECT FROM NOON THURSDAY TO MIDNIGHT MDT THURSDAY NIGHT FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 413... The National Weather Service in Pocatello has issued a Red Flag Warning for scattered thunderstorms, which is in effect from noon Thursday to midnight MDT Thursday night. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF. * IMPACTS...Scattered thunderstorms will develop over extreme southeast Idaho, mainly in areas from the Interstate 15 corridor to the Wyoming border, and from the mountains south of Swan Valley and Palisades Reservoir. Most storms will be dry, with a few storms potentially producing over a tenth of an inch. * OUTFLOW WINDS...Gusts over 35 mph are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
3 follow-up statements
799 WWUS85 KPIH 280848 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 248 AM MDT Thu Jul 28 2022 ...RED FLAG WARNING IN EFFECT FROM NOON THURSDAY TO MIDNIGHT MDT THURSDAY NIGHT FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 413, 422, 475, AND 476... IDZ422-475-476-290400- /O.EXT.KPIH.FW.W.0009.220728T1800Z-220729T0400Z/ Sawtooth Range/Northern Sawtooth NF- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 248 AM MDT Thu Jul 28 2022 ...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 422, 475, AND 476... * AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern Sawtooth NF, Fire Weather Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * IMPACTS...Scattered thunderstorms will develop over the central mountains Thursday afternoon and evening. A mix of wet and dry storms is expected, with some storms potentially producing between a tenth and quarter inch of rain, especially over Zones 422 and 476. * OUTFLOW WINDS...Gusts over 35 mph are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on this criterion for Southeastern Idaho: - Thunderstorm coverage of 25 percent, without specific rainfall criteria. && $$ IDZ413-290400- /O.CON.KPIH.FW.W.0009.220728T1800Z-220729T0600Z/ Caribou Range/Caribou NF- 248 AM MDT Thu Jul 28 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 413... * AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF. * IMPACTS...Scattered thunderstorms will develop over extreme southeast Idaho, mainly in areas from the Interstate 15 corridor to the Wyoming border, and from the mountains south of Swan Valley and Palisades Reservoir. Most storms will be dry, with a few storms potentially producing over a tenth of an inch. * OUTFLOW WINDS...Gusts over 35 mph are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on this criterion for Southeastern Idaho: - Thunderstorm coverage of 25 percent, without specific rainfall criteria. && $$ Messick
843 WWUS85 KPIH 281906 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 106 PM MDT Thu Jul 28 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 422, 475, AND 476... ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 413... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 413, 422, 475, AND 476... IDZ422-475-476-290500- /O.NEW.KPIH.FW.A.0004.220729T1800Z-220730T0400Z/ /O.CON.KPIH.FW.W.0009.000000T0000Z-220729T0400Z/ Sawtooth Range/Northern Sawtooth NF- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 106 PM MDT Thu Jul 28 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 422, 475, AND 476... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 422, 475, AND 476... The National Weather Service in Pocatello has issued a Fire Weather Watch for scattered thunderstorms, which is in effect from Friday afternoon through Friday evening. A Red Flag Warning remains in effect until 10 PM MDT this evening for scattered thunderstorms. * AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern Sawtooth NF, Fire Weather Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * IMPACTS...Scattered thunderstorms will continue through most of this evening. Most storms will be dry, although some storms potentially producing between a tenth and quarter inch of rain, mainly over Zones 422. Another round of showers and thunderstorms will develop Friday afternoon, with most them being dry. * OUTFLOW WINDS...Gusts over 35 mph are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ IDZ413-290500- /O.NEW.KPIH.FW.A.0004.220729T1800Z-220730T0400Z/ /O.CON.KPIH.FW.W.0009.000000T0000Z-220729T0600Z/ Caribou Range/Caribou NF- 106 PM MDT Thu Jul 28 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 413... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 413... The National Weather Service in Pocatello has issued a Fire Weather Watch for scattered thunderstorms, which is in effect from Friday afternoon through Friday evening. A Red Flag Warning remains in effect until 10 PM MDT this evening for scattered thunderstorms. * AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF. * IMPACTS...Scattered thunderstorms will continue through most of this evening. Storms will be mostly dry. Another round of showers and thunderstorms will develop Friday afternoon, with most them being dry. * OUTFLOW WINDS...Gusts over 35 mph are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
468 WWUS85 KPIH 290311 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 911 PM MDT Thu Jul 28 2022 IDZ413-291200- /O.CAN.KPIH.FW.W.0009.000000T0000Z-220729T0600Z/ /O.CON.KPIH.FW.A.0004.220729T1800Z-220730T0400Z/ Caribou Range/Caribou NF- 911 PM MDT Thu Jul 28 2022 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 413... ...RED FLAG WARNING IS CANCELLED FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 413... The National Weather Service in Pocatello has cancelled the Red Flag Warning. * AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF. * IMPACTS...Scattered thunderstorms will develop Friday afternoon, with most them being dry. * OUTFLOW WINDS...Gusts over 35 mph are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ IDZ422-475-476-291200- /O.CAN.KPIH.FW.W.0009.000000T0000Z-220729T0400Z/ /O.CON.KPIH.FW.A.0004.220729T1800Z-220730T0400Z/ Sawtooth Range/Northern Sawtooth NF- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 911 PM MDT Thu Jul 28 2022 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 422, 475, AND 476... ...RED FLAG WARNING IS CANCELLED FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 422, 475, AND 476... The National Weather Service in Pocatello has cancelled the Red Flag Warning. * AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern Sawtooth NF, Fire Weather Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * IMPACTS...Scattered thunderstorms will develop Friday afternoon, with most them being dry. * OUTFLOW WINDS...Gusts over 35 mph are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 27, 9:28 AM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 27, 9:28 AM MDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 928 AM MDT Wed Jul 27 2022 .UPDATE...A quick update to beef up isolated thunderstorms in the central mountains this afternoon and evening. We are also expecting a few storms possible along a potential boundary moving into the Snake Plain. Little to no rain is likely with gusty winds. The rest of the forecast is on track at the moment. Keyes && .PREV DISCUSSION... /issued 325 AM MDT Wed Jul 27 2022/ SHORT TERM...Today through Fri afternoon. Some slight changes in the pattern will not do much to kill the afternoon heat. Starting this afternoon, the northern end of the upper level ridge retreats as a very weak shortwave crosses through central and eastern Idaho. It means a slight chance of thunderstorms for much of the Montana border region and even as far south as the Wood River basin. However, the troughs impact on wind is nearly zero, as even wind aloft is very light. A stronger trough arrives during the day Thu. This one digs a little farther south and has more moisture with which to work. All but the eastern Magic Valley and the highlands to the south of that valley are shielded from the thunderstorm threat. The threat does rise to the chance level in the central Idaho mountains and to the Bear River basin. Precipitable Water forecasts are right around 0.90 inch, plus or minus 0.15 inch. This could mean a mixture of wet and dry thunderstorms, especially early in the thunderstorm period, until lower elevation moisten up and stop evaporating falling precipitation. Thunderstorm activity should be done prior to midnight. On Fri, thunderstorm threat continues for highland areas, though severity indices such as Lifted Index are less severe, thunderstorms should return on Fri, mainly in the central Idaho mountains and the eastern highlands. Precipitable Water drops off to levels that would be a mixture of wet and dry. Despite some trough passages through the area, wind remains unusually light, even at altitudes of 16000ft MSL. Any outflow from thunderstorms does not have a lot with which to work, so not expecting much more than 25-35 mph gusts. However, slower moving storms could mean heavier rainfall rates over a given spot, so flash flooding could be a concern, if the high moisture content does indeed arrive with this feature. Both of these troughs will have little effect on temperature. Thu will be slightly cooler than today, but by Friday temperatures should be warming again for the afternoon high. Messick LONG TERM...Friday Night through next Wednesday. Lingering showers and thunderstorms Friday will taper off after sunset with a broad area of high pressure establishing itself for the weekend across the northern Great Basin. This will result in continued above normal afternoon temperatures in the upper 80s to near 100 degrees with predominant zonal upper level flow helping to keep winds light. This area of high pressure will continue to flatten and track further east into the central United States as conditions remain dry outside of afternoon convection in Wyoming and Utah. This further easterly track will lead to increasing chances for showers and thunderstorms early next week as monsoonal moisture arrives to here in southeast Idaho driven north by a passing upper level trough to the northwest. This upper level trough situated off of the Pacific Coast will help to amplify and drive higher PWATs into the region supporting locally heavy rain, hail, and gusty outflow winds associated with stronger thunderstorms that develop over the higher terrain. PWAT anomalies will be around 100 to 200 percent of normal next Tuesday with that represented in the forecast as scattered to widespread showers and thunderstorms. Slight chances for precipitation may begin slightly earlier than that on Monday remaining heavily dependent on the timing and depth of the upper level trough. This feature will move onshore to the Pacific Northwest and northern Idaho early next week which supports stronger southwest winds along with continued support for precipitation through the middle part of next week. The main difference amongst clusters and long range deterministic models will center around the exact timing and depth of the trough, with a near stationary position favoring deeper monsoonal moisture advection into the northern Rocky Mountains versus a more rapid progression keeping more monsoonal moisture confined to the southern Great Basin and central Rocky Mountains. Temperatures will cool down slightly next Monday, returning to near normal if not slightly below normal for Tuesday and Wednesday under the influence of a slightly cooler northerly airmass from western Canada. MacKay AVIATION...For the 12Z TAFS through 12Z Thursday. Predominant VFR conditions continue across all terminals through the TAF period with a mix of FEW/SCT mid to upper level clouds overhead as skies remain predominantly clear. Smoke and haze from regional wildfires may lead to temporary reductions in visibility especially further north at KIDA, KSUN, and KDIJ as a result of the Moose Fire burning northwest of Salmon with further reductions in visibility up and around Lemhi County. Winds will remain light less than 12 kts with afternoon showers and isolated dry thunderstorms in and around the Wood River Valley through the Central Mountains with VCSH included at KSUN. Skies return to mostly clear later this evening outside with more scattered afternoon mountain thunderstorms moving in for Thursday. MacKay FIRE WEATHER...The Fire Weather Watch for Thu afternoon/evening continues for the Salmon-Challis NF and adjacent BLM lands, and in fact another area was added this morning, the southeast corner of the state, including the Caribou portion of the CTNF and lower elevation land. It is all for the same reason; the slight breakdown of the current upper level ridge occurs today, with weak low pressure moving through eastern Idaho, triggering some isolated thunderstorms this afternoon for a limited area. On Thu, a more significant trough with more available moisture brings increased coverage of thunderstorms, with critical thresholds for thunderstorms being met in the aforementioned areas in which the Fire Weather Watch is in effect. Thunderstorms continue on Fri afternoon and evening as well. The good news is the thunderstorms are not expected to have really strong outflows, but 25 to 35 mph is not out of the question, especially in mountain terrain. With not much wind to move the thunderstorms around, they will linger longer and have the potential to have some brief but heavy rainfall. The incoming lows should bring up the humidity (especially at high elevations), but will do little to the temperatures, except stop the warming trend on Thu with weak cooling. But by Fri afternoon the warming trend returns. Messick && .PIH WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening for IDZ413-422-475-476. &&
Nearby
Red Flag Warnings in Idaho, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.